New York, 2016Damaging Winds in New York, July 1, 2016
July 1, 2016 · NWS BGM · 2 events in 1 county or zone
Showers and thunderstorms developed across central New York Friday afternoon with the aid of a pre-frontal trough. These showers continued through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across central New York Friday afternoon with the aid of a pre-frontal trough. These showers continued through the day. A strong cold front moved across the region Friday night which resulted in additional showers and thunderstorms. These storms moved into a very unstable air mass. Some these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 1:46 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 1, 1:46 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
246 PM EDT FRI JUL 1 2016
.SYNOPSIS...
Scattered showers and thunderstorms are likely through evening.
Some storms may produce gusty winds and hail, especially near
interstate 81 and areas to the east. We will be drier and more
comfortable Saturday, with dry and warmer weather Sunday into much
of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
2 PM Update...
SPC has issued a tornado watch until 10 PM for Rome, Binghamton,
and Scranton east. Main threat still winds and hail then possibly
a tornado. Better severe in the Hudson Valley with better shear.
Few reports of trees and wires down probably due to frequent
lightning. Also some small to medium hail. Marginal severe so far.
Best chances Pike County PA to Otsego County NY up to 6 PM.
Prefrontal trough has set off widespread showers and thunderstorms
across the eastern two thirds much like last Tuesday. Convection
took time to develop with mostly cloudy skies. Capes now over 1k
with bulk shear of 30 to 40 kts. This area of convection will move
out by 7 pm.
Main cold front over Lake Erie will come through this evening with
more showers and thunderstorms. Convection just starting there.
some clearing ahead of it will push temperatures back up but
slightly less moisture. The front and showers will clear the
eastern counties shortly after midnight.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
2 PM Update...
Saturday dry but windy and cool. NW flow off of Lake Ontario will
produce some strato cumulus. Between high pressure over the upper
Midwest and low pressure over Maine will create gusty winds. Highs
mostly low and mid 70s.
The large dry high pressure will be over the area Sunday and
Monday. Temperatures will moderate so highs Monday around 80.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
2 pm Friday update...
A zonal flow will be across the area with warming temperatures.
The storm track for Monday to Wednesday will be mostly south of
the area. The trend has been further south with each run for the
Tuesday surface low. Slight chance pops for ne pa. A second storm
takes a further south track and was never an issue.
Thursday and Friday a broad weak upper level trof moves east with
a weak cold front. Chance to slight chance pops for showers and
thunderstorms. Temperatures have been trending back up so
Wednesday to Friday has highs in the upper 80s and lower 90s, and
lows in the 60s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered storms will move across the region this afternoon
bringing visibilities down to IFR/MVFR for periods of time...along
with lower ceilings and brief heavy rain. Conditions improve after
00Z with VFR conditions through tonight. Ceilings and visibilities
remain VFR through Saturday morning.
OUTLOOK...
Sat afternoon through Wed...Mainly VFR except for possible
predawn valley fog for KELM after Saturday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BJT
Hazardous weather outlook, Jul 1, 1:11 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI JUL 1 2016
NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
021815-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
211 PM EDT FRI JUL 1 2016
...TORNADO WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT AND
WILL MOVE EAST THROUGH THE AFTERNOON INTO THE EARLY EVENING WITH
SOME POSSIBLY BECOMING STRONG TO SEVERE. DAMAGING WINDS WILL BE
THE BIGGEST THREAT HOWEVER LARGE HAIL WILL ALSO BE POSSIBLE ALONG
WITH HEAVY RAINFALL AND POSSIBLE A TORNADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED AT THIS TIME. SKYWARN SPOTTERS PLEASE
REPORT ANY WIND DAMAGE AND LARGE HAIL.
NYZ015>018-022>025-044-055-PAZ038-021815-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BRADFORD-
211 PM EDT FRI JUL 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THIS AFTERNOON AND EVENING THERE IS A CHANCE OF A FEW
THUNDERSTORMS WITH DAMAGING WINDS. HOWEVER THE BEST CHANCE OF
SEVERE WEATHER WILL BE JUST EAST OF THIS AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 12:18 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EDT FRI JUL 1 2016
PAZ044-047-011745-
LACKAWANNA PA-LUZERNE PA-
118 PM EDT FRI JUL 1 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LUZERNE AND SOUTH
CENTRAL LACKAWANNA COUNTIES...
AT 118 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUGAR NOTCH...OR NEAR WILKES-BARRE...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BEAR CREEK AND BEAR CREEK VILLAGE AROUND 130 PM EDT.
GLENDALE AND STODDARTSVILLE AROUND 140 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4125 7609 4137 7562 4121 7555 4112 7563
4112 7565 4113 7568 4110 7574 4107 7605
TIME...MOT...LOC 1718Z 256DEG 34KT 4120 7595
DJNSpecial weather statement, Jul 1, 12:21 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT FRI JUL 1 2016
NYZ036-045-046-011745-
OTSEGO NY-MADISON NY-CHENANGO NY-
121 PM EDT FRI JUL 1 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
NORTHWESTERN OTSEGO AND NORTHEASTERN CHENANGO COUNTIES...
AT 121 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDMESTON...OR 15 MILES WEST OF COOPERSTOWN...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LEONARDSVILLE AROUND 125 PM EDT.
UNADILLA FORKS AROUND 130 PM EDT.
EXETER CENTER AROUND 140 PM EDT.
RICHFIELD SPRINGS AROUND 145 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4261 7532 4274 7538 4286 7521 4286 7514
4291 7510 4284 7494 4277 7484
TIME...MOT...LOC 1721Z 238DEG 26KT 4271 7523
DJNSpecial weather statement, Jul 1, 12:28 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
128 PM EDT FRI JUL 1 2016
NYZ009-037-011800-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
128 PM EDT FRI JUL 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ONEIDA
COUNTY...
AT 128 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOONVILLE TO STEUBEN
TO CLINTON...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BOONVILLE...TRENTON AND REMSEN AROUND 135 PM EDT.
ALDER CREEK AND HINCKLEY AROUND 140 PM EDT.
FORESTPORT AROUND 145 PM EDT.
FLOYD AROUND 150 PM EDT.
STITTVILLE AROUND 155 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4325 7515
4326 7514 4324 7512 4323 7508 4322 7507
4307 7520 4299 7545 4327 7533 4347 7543
4361 7511
TIME...MOT...LOC 1728Z 233DEG 26KT 4354 7535 4332 7527 4304 7542
DJNSpecial weather statement, Jul 1, 12:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT FRI JUL 1 2016
PAZ044-047-072-011830-
LACKAWANNA PA-LUZERNE PA-SOUTHERN WAYNE PA-
145 PM EDT FRI JUL 1 2016
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL LUZERNE...
SOUTHEASTERN LACKAWANNA AND SOUTHWESTERN WAYNE COUNTIES ...
AT 144 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOUNTAIN TOP...OR NEAR WILKES-BARRE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILKES-BARRE...EDWARDSVILLE...BEAR CREEK...MOSCOW...STERLING...LEHIGH...
BEAR CREEK VILLAGE...FAIRVIEW HEIGHTS...GOULDSBORO...PENOBSCOT...
STODDARTSVILLE...MOUNTAIN TOP...KINGSTON...PLAINS...LARKSVILLE...FORTY
FORT...ASHLEY...LAFLIN...PRESTON AND LAUREL RUN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR NORTHEASTERN
PENNSYLVANIA.
LAT...LON 4108 7591 4126 7592 4139 7539 4124 7536
4123 7551 4122 7552 4122 7554 4112 7563
4112 7565 4113 7568 4110 7576 4109 7576
4109 7584
TIME...MOT...LOC 1744Z 261DEG 19KT 4119 7584
BJTSpecial weather statement, Jul 1, 1:25 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI JUL 1 2016
NYZ057-011845-
DELAWARE NY-
225 PM EDT FRI JUL 1 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DELAWARE COUNTY ...
AT 225 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOBART...OR 14 MILES NORTHEAST OF DELHI...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
STAMFORD AROUND 235 PM EDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR CENTRAL NEW
YORK.
LAT...LON 4233 7473 4247 7480 4252 7471 4242 7461
4238 7449 4237 7450
TIME...MOT...LOC 1825Z 243DEG 24KT 4242 7470
DJNSpecial weather statement, Jul 1, 2:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT FRI JUL 1 2016
NYZ046-057-011945-
OTSEGO NY-DELAWARE NY-
323 PM EDT FRI JUL 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL DELAWARE
AND EASTERN OTSEGO COUNTIES...
AT 322 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ST. JOHNSVILLE TO NEAR
HYDE PARK TO WEST END...AND MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MIDDLEFIELD AND ELK CREEK AROUND 335 PM EDT.
WORCESTER AND EAST MEREDITH AROUND 340 PM EDT.
DAVENPORT AND SCHENEVUS AROUND 345 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR CENTRAL NEW
YORK.
LAT...LON 4252 7471 4248 7468 4237 7477 4241 7526
4261 7508 4285 7497 4283 7490 4289 7488
4290 7486 4283 7465 4276 7467 4263 7463
TIME...MOT...LOC 1922Z 258DEG 23KT 4298 7476 4263 7493 4248 7508
DJNThunderstorm Wind, Otsego
- When
- July 1, 2:25 PM EST to 2:35 PM EST
- Where
- Otsego County, Fly Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -74.980
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over.
Thunderstorm Wind, Otsego
- When
- July 1, 2:45 PM EST to 2:55 PM EST
- Where
- Otsego County, Cherry Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.800, -74.750
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646524, 646526.